Michigan, 2004

Lightning Strike in Michigan, March 20, 2004

March 20, 2004 · NWS DTX · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 20, 3:58 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 20, 3:58 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
357 AM EST SAT MAR 20 2004

.DISCUSSION...
AN UPPER LEVEL TROUGH OVER NORTHWEST ONTARIO HAS AN ASSOCIATED
SURFACE LOW CENTERED JUST NORTH OF LAKE SUPERIOR...WITH A TRAILING
COLD FRONT EXTENDING ACROSS CENTRAL WISCONSIN AND INTO THE CENTRAL
PLAINS. A 50-55KT LOW LEVEL JET AHEAD OF THIS FRONT HAS BROUGHT A
SURGE OF HIGH 850-700MB THETA E AIR INTO LOWER MI. THE STRENGTH OF
THE LOW LEVEL ADVECTION HAS ALSO LED TO QUITE A BIT OF ELEVATED
INSTABILITY ON THE NOSE OF THE 850MB JET. GRR RADAR AND AREA
LIGHTNING DATA HAS SHOWN QUITE A BIT OF THUNDERSTORM ACTIVITY ACROSS
SOUTHWEST LOWER MICHIGAN OVER THE LAST COUPLE OF HOURS.

THE UPPER TROUGH WILL AMPLIFY OVER THE GREAT LAKES REGION TODAY AS A
POLAR VORTEX DROPS INTO SOUTHERN QUEBEC BY THE END OF THE WEEKEND.
THERE IS GOOD AGREEMENT AMONG THE ETA AND GFS WITH RESPECT TO TIMING
THE SURFACE COLD FRONT THROUGH THE REGION. THE COLD FRONT WILL PASS
THROUGH SOUTHEAST MICHIGAN BETWEEN 15Z AND 18Z. THE CURRENT AREA OF
PRECIPITATION NOW ACROSS THE NORTHERN PORTIONS OF THE FORECAST AREA
WILL SLOWLY SLIDE SOUTH THIS MORNING...WITH THE STRONGEST LOW LEVEL
ISENTROPIC ASCENT EXITING TO THE SOUTHEAST AROUND 15Z. WILL KEEP
MENTION OF SHOWERS THROUGH 19Z ACROSS THE FAR SOUTHEASTERN PORTIONS
OF THE FORECAST AREA GIVEN THE LIFT ALONG THE SURFACE BOUNDARY AND
LINGERING DEEP LAYER MOISTURE. THE LOW LEVEL JET WILL VEER MORE
WESTERLY THIS MORNING AS THE COLD FRONT APPROACHES...TRANSPORTING
THE HIGHER LOW LEVEL THETA E AIR ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA. THE LOW LEVEL LIFT WILL NOT BE QUITE AS STRONG OVER
SE MICHIGAN THIS MORNING AS IT WAS OVER SW LOWER...SO THUNDERSTORMS
SHOULD NOT BE SO WIDESPREAD. WILL CARRY JUST A MENTION OF SCATTERED
THUNDERSTORMS SOUTH OF THE I-69 CORRIDOR. GIVEN THE VERY STABLE
BOUNDARY LAYER...NOT EXPECTING STRONG WINDS WITH THESE STORMS. DID
HOWEVER RECEIVE SOME REPORTS OF PEA SIZED HAIL NEAR GRAND RAPIDS
FROM THE GRR NWS OFFICE.

ONCE THE COLD FRONT PASSES THROUGH THE FORECAST AREA...STRONG COLD
AIR ADVECTION WILL GET UNDERWAY AS A 1044MB HIGH BUILDING INTO THE
NORTHERN PLAINS WILL DRIVE ARCTIC AIR SOUTH INTO THE REGION. MIXING
DEPTHS WILL INCREASE ACROSS THE FORECAST AREA AT THE ONSET OF COLD
AIR ADVECTION...ESPECIALLY FROM FLINT NORTH. ETA SOUNDINGS ON BUFKIT
EASILY TAP INTO 35KT WINDS ACROSS THE NORTHERN PORTIONS OF THE
FOREST AREA BY LATE AFTERNOON...WITH SOME 40KTS NOTED IN THE MIXED
LAYER AS WELL. COUPLED WITH A TIGHTENING PRESSURE GRADIENT...WINDS
WILL BE QUITE STRONG DURING THE AFTERNOON AND HEADING INTO THE
EVENING. THE ETA INDICATES THE STRONGEST DOWNWARD MOMENTUM TRANSPORT
TO OCCUR JUST NORTHWEST OF THE FORECAST AREA...SO WILL REFRAIN FROM
ISSUING A WIND ADVISORY AT THIS TIME. THE DAY SHIFT WILL HAVE TO
MONITOR TRENDS IN THE LOW LEVEL WIND FIELD CLOSELY.

WITH THE DEEP TROUGH OVER EASTERN NORTH AMERICA AND HIGH PRESSURE
BUILDING INTO THE WESTERN LAKES...TEMPS WILL AVERAGE WELL BELOW
NORMAL TONIGHT THROUGH MONDAY. HAVE ACTUALLY TAKEN TEMPS DOWN A
COUPLE DEGREES IN THE GRIDS...IN LINE WITH THE LATEST MAV GUIDANCE.
BOTH THE ETA AND GFS INDICATE 1000-500MB THICKNESS AROUND 510DM
MONDAY AFTERNOON. QUITE A BIT OF DRY AIR WILL BE ADVANCING ACROSS
THE REGION DURING THIS TIME PERIOD. WITH NORTH-NORTHWESTERLY
FLOW...MOST OF THE LAKE EFFECT ACTIVITY SHOULD REMAIN WEST OF THE
FORECAST AREA. WILL STILL CARRY A CHANCE OF FLURRIES TONIGHT GIVEN
SOME MOISTURE ALONG THE 850MB FRONT. A SECONDARY SHORT WAVE WILL
DROP THROUGH THE LOWER LAKES ON SUNDAY. DESPITE THE OVERALL LACK OF
MOISTURE SHOWN IN THE ETA...WILL MAINTAIN THE CHANCE OF FLURRIES ON
SUNDAY AS THERE WILL BE SOME UPPER JET SUPPORT COUPLED WITH THE LIFT
AHEAD OF THE SHORT WAVE. THE GFS AND NGM ALSO SHOW A LITTLE MORE
MOISTURE WITH THIS FEATURE.

THE 00Z GFS HAS TRENDED DEEPER WITH AN UPPER LOW OFF THE PACIFIC
NORTHWEST LATE NEXT WEEK. THIS WOULD ALLOW HEIGHTS TO BUILD ACROSS
THE EASTERN US AND LIFT THE POLAR VORTEX OVER CENTRAL CANADA FARTHER
NORTH. THIS SOLUTION IS SUPPORTED BY THE CANADIAN AND UKMET AND
WOULD INDICATE THAT THE ARCTIC COLD FRONT WILL REMAIN NORTH OF THE
FORECAST AREA THROUGH NEXT WEEK. HAVE THEREFORE DECIDED TO RAISE
TEMPERATURES THURSDAY INTO FRIDAY. THE CHANCE OF RAIN WEDNESDAY AND
THURSDAY STILL LOOKS REASONABLE GIVEN THE PROJECTED WARM AIR
ADVECTION AND MOISTURE TRANSPORT.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...

GALE WARNING...THIS AFTERNOON THROUGH SUNDAY MORNING...LAKE HURON.
GALE WARNING...TONIGHT...LAKE ST CLAIR.

&&

CONSIDINE

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, Mar 20, 4:34 AM EST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
434 AM EST SAT MAR 20 2004

MIZ047>049-053>055-201500-
BAY-HURON-MIDLAND-SAGINAW-SANILAC-TUSCOLA-
434 AM EST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAGINAW VALLEY AND THUMB.

.DAY ONE...TODAY AND TONIGHT

A GALE WARNING IS IN EFFECT FOR LAKE HURON TONIGHT. PLEASE REFER TO
THE LAKE HURON FORECAST FOR MORE DETAILS. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GALE FORCE WINDS WILL CONTINUE THROUGH EARLY SUNDAY MORNING ON LAKE
HURON. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ060>063-201500-
GENESEE-LAPEER-SHIAWASSEE-ST. CLAIR-
434 AM EST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MID MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH 8 AM. THESE
STORMS ARE NOT EXPECTED TO BE SEVERE. A BRIEF PERIOD OF HEAVY
RAINFALL MAY OCCUR WITH ANY THUNDERSTORM. THUNDERSTORM MOVEMENT WILL
BE TO THE EAST AT 40 MPH. THESE THUNDERSTORMS ARE OCCURRING AHEAD OF
A COLD FRONT THAT WILL MOVE ACROSS THE REGION TODAY.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

MIZ068>070-075-076-082-083-201500-
LENAWEE-LIVINGSTON-MACOMB-MONROE-OAKLAND-WASHTENAW-WAYNE-
434 AM EST SAT MAR 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 10
AM...THEN END. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING PEA SIZED HAIL AND A
BRIEF PERIOD OF HEAVY RAINFALL. THUNDERSTORM MOVEMENT WILL BE TO THE
EAST AT 40 MPH. THESE THUNDERSTORMS ARE OCCURRING AHEAD OF A COLD
FRONT THAT WILL MOVE ACROSS THE REGION THIS AFTERNOON.

A GALE WARNING IS IN EFFECT FOR LAKE ST CLAIR TONIGHT. PLEASE REFER
TO THE LAKE ST CLAIR FORECAST FOR MORE DETAILS.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CONSIDINE

The radar

The Detroit radar (KDTX), 49 km away, was scanning. The volume nearest the first event began at 11:21 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Wayne

When
March 20, 6:20 AM EST
Where
Wayne County, Allen Park
Reported by
NEWSPAPER
Coordinates
42.285, -83.261 (the zone’s center; the record gives no point)

Lightning struck and damaged a house in the 14000 block of South Yost. According to Fire Department officials, the lightning hit the chimney and traveled down through the bathroom. The molding and ceramic tile were blown off the bathroom wall, and all of the circuit breakers in the house were knocked out.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388813.